Although adverse reactions to heparin are rare and usually quickly reversible, recent shidies have reported a potentially more serious complication occurring in up to SO percent of patients receiving heparin. This phenomenon, known as heparin-induced thrombocytopenia, is believed to be of two distinct types that differ in etiology, clinical onset, and therapeutic ramifications. The most common type is characterized by a mild, transient drop in the platelet count on the second or third day of heparin therapy that generally reverses itself with continued heparin administration. The second type is believed to be the consequence of an immune mechanism or heparindependent antibody and may be life-threatening because of an associated thrombosis known as white clot syndrome. This type occurs on the fourth to eighth day of heparin therapy and is signaled by declining platelet count and/or increasing resistance to heparin therapy and eventual development of a clot composed almost entirely of fibrin and platelet aggregates. Heparin-induced thrombocytopenia is significant in that it is not related to age, sex, blood type, or amount of heparin administered. Because of the absence of known risk factors, all patients receiving heparin should be considered at risk for heparin-induced thrombocytopenia.